Idaho, 2022

Winter Storm and Heavy Snow in Idaho, April 10 to 13, 2022

April 10 to 13, 2022 · NWS PIH · 13 events in 13 counties and zones

A very long period of extremely cold conditions for mid April and a continual push of Pacific moisture led to heavy mountain snowfall with snow levels down to valley floors. Interstate pile ups and a snow related fatal airplane crash all occuured during this period.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A very long period of extremely cold conditions for mid April and a continual push of Pacific moisture led to heavy mountain snowfall with snow levels down to valley floors. Interstate pile ups and a snow related fatal airplane crash all occuured during this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 10, 1:58 AM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Apr 10, 1:58 AM MST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
258 AM MDT Sun Apr 10 2022

.SHORT TERM...Today and Monday. A lingering area of snow will
persist earlier on this morning along and east of I-15 across
portions of the eastern and southeast highlands. This band
potentially will extend back toward Arco and INL briefly around
sunrise. Across the Snake Plain where this band exists, look for
little accumulation especially on warmer surfaces. Across the
higher elevations, look for anywhere from a Trace to maybe a
couple of inches additional snowfall at mid and upper slopes. As
we head into this afternoon, look for additional showers to form
as the next push comes across central and eastern Idaho. This
should last into the evening hours, with a rapid drop off after
sunset. We are even expecting a couple of thunderstorms up around
Island Park during the late afternoon/early evening timeframe.
Most locations will see light precipitation, although heavier
showers/storms could easily produce a quick burst of snow or
graupel around 1". Winds will also pick back up today and this
evening. We are confident that Lake Wind conditions will occur
on American Falls Reservoir. We are NOT confident that we would
reach Wind Advisory thresholds across the Snake Plain and Magic
Valley. We left wind speeds hovering just below those levels, but
certainly some thing to keep an eye on. It is possible that we
could see rather gusty winds with showers or storms that develop
instead of widespread stronger winds.

Toward sunrise tomorrow and throughout the day, a mix of rain and
snow develops ahead of a cold front. It looks like a decent area
of upslope precipitation (mostly snow) forms around the Shoshone
Lava Beds to near Arco, and into the central mountains. This looks
like a good snow event for the Wood River Valley and surrounding
mountains with southerly flow setting up. As we get into the
afternoon, showers and thunderstorms will increase areawide...with
a decent band of showers and storms developing as the cold front
sweeps through the area. As the cold front exits tomorrow night,
the bulk of the moisture will fall across the central mountains,
eastern and southeast highlands. It will be breezy at times, so
limited blowing snow is possible. We also would be surprised if we
see snow squall conditions with the front, with strong winds
remaining across the Snake Plain, Magic Valley and South Hills. At
this point, we will let day shift handle any Winter Weather
Headlines for Monday and Monday night...but it does appear we will
need something for at least the Wood River Valley and surrounding
mountains and potentially other higher elevations.  Keyes

.LONG TERM...Tuesday through next Sunday.
The extended period is one of unsettled weather.  The upper-level
trough over the western U.S. continues to shift eastward Tuesday,
with a secondary low approaching the PNW.  A series of shortwaves
will move through southern ID throughout the week as multiple upper
troughs move in from the west.  Winds will continue to be elevated
Tuesday and Wednesday, with strong west/northwesterly winds over
southern ID. Extreme Forecast Index (EFI) has SE Idaho, especially
portions of the Magic Valley, highlighted for strong winds on
Wednesday.  Have started to nudge winds up slightly by blending with
NBM 90th Percentile.  There is also the potential for the SE
Highlands to see thunderstorms both Tuesday and Wednesday afternoon
ahead of these shortwave troughs. Snow levels Tuesday will allow for
snow as the sole precip type region-wide through Thursday morning,
after which we could see rain start to mix in across the Snake River
Plain and Magic Valley each afternoon through the end of the
extended. Temperatures will remain well below climatological norms,
with highs in the teens-30s Tuesday through Wednesday and widespread
lows in the single digits to 20s. Temperatures will start to
increase a bit Thursday forward, with max temps in the 20-50 degree
range and lows just shy of reaching above freezing across the Snake
Plain and Magic Valley.  24 hr. snow totals for Tuesday AM-Wednesday
AM look to be 2-7 inches for the Central Mtns. and south of I-15
between Pocatello and Idaho Falls, with slightly higher totals along
the highest peaks, and 2-6 inches across the E/SE Highlands and Bear
River Range. Precipitation Wednesday and beyond will be a bit more
showery and additional accumulations will be very light. Currently
expecting up to an inch of additional snowfall for our mountainous
regions and even less for lower elevations Wednesday-Thursday.  The
Bear River Range could see a few additional inches.  By Saturday
there is greater variance among ensemble cluster solutions with
greatest discrepancy relating to the timing of features.  A third
low pressure system reaches the coast late Friday, but ECMWF is a
bit slower than GFS with the progression of the trough and
subsequent ridging building in along the coast later Saturday.
Either way, it won't be until Sunday that we should start to see
skies clearing under high pressure, albeit brief as the next closed
low heads for the PNW. Cropp

&&

.AVIATION...VFR conditions forecast at all terminals, with potential for
intermittent reductions in VIS due to blowing snow/dust.  Winds will
be elevated again today, peaking by early evening and subsiding late
tonight. Sustained winds in the 20kt range and 30kt+ gusts forecast
at KPIH and KIDA, with a bit lighter winds expected at KBYI.
Winds will be even calmer at KSUN and KDIJ, with sustained winds
likely under 15kts and less potential for gusts.  KDIJ will see the
most impacts, with snow and slight chance for thunderstorms nearby.
Have kept VCSH at KIDA and KSUN.  Precip will exit the region by
late tonight. Cropp

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 9 AM this morning to 9 PM MDT this
evening for IDZ054.

&&

In the hours before

Special weather statement, Apr 10, 3:23 AM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Pocatello ID
423 AM MDT Sun Apr 10 2022

IDZ052>054-058-062>064-101315-
Arco/Mud Lake Desert-Big Hole Mountains-Upper Snake River Plain-Marsh
and Arbon Highlands-Caribou Range-Blackfoot Mountains-Lower Snake
River Plain-
423 AM MDT Sun Apr 10 2022

...AN AREA OF MODERATE SNOW WILL PRODUCE SLICK ROADS THIS MORNING...

At 417 AM MDT, an area of moderate snow extended from the INL
through Blackfoot, Idaho Falls and into the southeast highlands.
Accumulations around one inch per hour are creating slick roads
this morning.

Locations impacted include...
Idaho Falls, Blackfoot, Swan Valley, Blackfoot Reservoir, Wayan,
Palisades Reservoir, Chesterfield Reservoir, Ammon, Shelley, Iona,
Firth, Irwin, Rose, Pingree, Henry, Fort Hall Putnam Lodge, Fort
Hall Eagle Lodge and Fort Hall Lincoln Creek Lodge.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4314 11290 4364 11233 4345 11105 4254 11105
TIME...MOT...LOC 1017Z 290DEG 33KT 4323 11219

Keyes

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow, 2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Raft River Region

When
April 10, 7:00 AM MST to April 13, 6:00 PM MST
Where
Raft River Region forecast zone
Property damage
$200,000
Reported by
Department of Highways
Coordinates
42.391, -112.994 (the zone’s center; the record gives no point)

Snow and strong winds caused whiteout conditions on interstate 84 with a multiple vehicle accident influenced by the weather occurring just south of the Yale Road Exit at around 5:30 MDT. RWIS station ITD 12 near the incident reported 0.24 mile visibility at 415 PM and wind gusts as high as 66 mph at 445 PM. Wind gusts over 50 mph through 645 PM. Nine people were transported to hospitals. AS many as 12 semi tractor trailers were involved. Interstate 86 then closed from 630 PM MDT until 115 AM MDT on the 12th.

Heavy Snow, Southern Hills-Albion Mountains

When
April 10, 8:00 AM MST to April 13, 8:00 AM MST
Where
Southern Hills-Albion Mountains forecast zone
Reported by
SNOTEL
Coordinates
42.284, -113.600 (the zone’s center; the record gives no point)

A week of cold temperatures and moisture brought heavy snow to high elevations. SNOTEL estimated were 20 inches at Bostetter Ranger Station and 34 inches at Howell Canyon.

Heavy Snow, Marsh and Arbon Highlands

When
April 10, 8:00 AM MST to April 13, 8:00 AM MST
Where
Marsh and Arbon Highlands forecast zone
Reported by
SNOTEL
Coordinates
42.838, -112.256 (the zone’s center; the record gives no point)

Very heavy snowfall fell during the week with estimated amounts at SNOTEL sites of 26 inches at Sedgwick Peak and 17 inches at Wildhorse Divide.

Heavy Snow, Franklin-Eastern Oneida Region

When
April 10, 8:00 AM MST to April 13, 8:00 AM MST
Where
Franklin-Eastern Oneida Region forecast zone
Reported by
SNOTEL
Coordinates
42.188, -112.176 (the zone’s center; the record gives no point)

An estimated 15 inches of snow fell at the Oxford Springs SNOTEL site.

Heavy Snow, Bear River Range

When
April 10, 8:00 AM MST to April 13, 8:00 AM MST
Where
Bear River Range forecast zone
Reported by
SNOTEL
Coordinates
42.412, -111.568 (the zone’s center; the record gives no point)

Snowfall amounts estimated at SNOTEL sites were 21 inches at Emigrant Summit and 27 inches at Frnaklin Basin.

Heavy Snow, Blackfoot Mountains

When
April 10, 8:00 AM MST to April 13, 8:00 AM MST
Where
Blackfoot Mountains forecast zone
Reported by
COOP Observer
Coordinates
43.125, -111.858 (the zone’s center; the record gives no point)

An estimated 18 inches of snow fell at the Sheep Mountain SNOTEL site. The COOP observer at Bone recorded 8 inches of snow.

Heavy Snow, Caribou Range

When
April 10, 8:00 AM MST to April 13, 8:00 AM MST
Where
Caribou Range forecast zone
Reported by
COOP Observer
Coordinates
42.815, -111.502 (the zone’s center; the record gives no point)

Estimated snow amounts at SNOTEL sties were 15 inches at Giveout, 16 inches at Slug Creek Divide, and 19 inches at Somsen Ranch. The COOP observer at Swan Valley reported 14 inches of snow.

Heavy Snow, Centennial Mountains-Island Park

When
April 10, 8:00 AM MST to April 13, 8:00 AM MST
Where
Centennial Mountains-Island Park forecast zone
Reported by
COOP Observer
Coordinates
44.091, -111.680 (the zone’s center; the record gives no point)

Estimated snow amounts at SNOTEL sites were 12 inches at Crab Creek and 21 inches at White Elephant. The COOP observer at Island Park recorded 16.5 inches of snow through the period.

Heavy Snow, Frank Church Wilderness

When
April 10, 8:00 AM MST to April 13, 8:00 AM MST
Where
Frank Church Wilderness forecast zone
Reported by
SNOTEL
Coordinates
44.241, -114.282 (the zone’s center; the record gives no point)

An estimated 16 inches of snow fell at the Milll Creek Summit SNOTEL site.

Heavy Snow, Sawtooth-Stanley Basin

When
April 10, 8:00 AM MST to April 13, 8:00 AM MST
Where
Sawtooth-Stanley Basin forecast zone
Reported by
SNOTEL
Coordinates
43.826, -114.131 (the zone’s center; the record gives no point)

An estimated 29 inches of snow fell at the Vienna Mine SNOTEL site.

Heavy Snow, Sun Valley Region

When
April 10, 8:00 AM MST to April 13, 8:00 AM MST
Where
Sun Valley Region forecast zone
Reported by
COOP Observer
Coordinates
43.826, -114.131 (the zone’s center; the record gives no point)

The Ketchum COOP observer recorded 11 inches of snow. SNOTEL snowfall estimates were the following: Dollarhide Summit 23 inches, Galena Summit 15 inches, Hyndman 15 inches, Lost Wood Divide 10 inches, Garfield Ranger Station 27 inches, Smiley Mountain 18 inches, Stickney Mill 16 inches, and Swede Peak 17 inches.

Winter Weather, Arco-Mud Lake Desert

When
April 10, 8:00 AM MST to April 13, 8:00 AM MST
Where
Arco-Mud Lake Desert forecast zone
Reported by
COOP Observer
Coordinates
43.537, -112.374 (the zone’s center; the record gives no point)

The COOP observer at Craters of the Moon recorded 10.4 inches of snow with the extended period of winter weather.

Winter Weather, Eastern Magic Valley

When
April 13, 7:00 AM MST to 8:00 AM MST
Where
Eastern Magic Valley forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
42.811, -113.514 (the zone’s center; the record gives no point)

A single engine Cessna 208B crashed into Gem State Processing in Heyburn a potato processing plant. The pilot was heading into the Burley Municipal Airport and crashed into the building at around 835 AM MDT. It occurred during a heavy snow showers and the visibility at the airport was around 1 mile between 8 and 9 AM. It is possible the visibility was a factor and the pilot was killed in the accident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Eastern Magic Valley2022-04-1330FemaleOutside/Open AreasIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022963, 1022965, 1023150, 1023155, 1023159, 1023162, 1023164, 1023167, 1023190, 1023193, 1023195, 1023196, 1023199.